Severe Allergic Reaction (Anaphylactic Shock) (cont.)
When to Seek Medical Care for Allergic Reaction
Act quickly if someone experiences the symptoms of an anaphylactic reaction. True anaphylaxis is a medical emergency and requires immediate treatment in an emergency department of a hospital, where the person can be watched closely and life-saving treatment can be given.
- It is impossible to predict how severe the allergic reaction will be. Any person who shows symptoms of anaphylaxis must be transported to a hospital emergency department.
- If swelling develops rapidly, particularly involving the mouth or throat, and you have trouble breathing or feel dizzy, light-headed, or faint, call 911 for ambulance transport to the hospital.
- While awaiting the ambulance, administer self-treatment.
Exams and Tests for Allergic Reaction
Anaphylactic reactions are diagnosed solely on the basis of signs and symptoms.
- No specific tests are helpful.
- Your health care provider may order tests to rule out other conditions.
Self-Care at Home fo Allergic Reaction
Do not attempt to treat severe reactions or to "wait it out" at home. Go immediately to the nearest emergency department or call an ambulance.
While waiting for the ambulance, try to stay calm.
- If you can identify the cause of the reaction, prevent further exposure.
- Take an antihistamine (one to two tablets or capsules of diphenhydramine [Benadryl]) if you can swallow without difficulty.
- If you are wheezing or having difficulty breathing, use an inhaled bronchodilator such as albuterol (Proventil) if one is available. These inhaled medications dilate the airway.
- If you are feeling light-headed or faint, lie down and raise your legs higher than your head to help blood flow to your brain.
- If you have been given an epinephrine kit, inject yourself as you have been instructed or have someone else perform the injection. The kit provides a premeasured dose of epinephrine, a prescription drug that rapidly reverses the most serious symptoms of anaphylaxis (see Follow-up).
- Bystanders should administer CPR to a person who becomes unconscious and stops breathing or does not have a pulse.
If at all possible, you or your companions should be prepared to tell medical personnel what medications you take and your allergy
Medically Reviewed by a Doctor on 5/24/2016
Jerry R. Balentine, DO, FACEP
Must Read Articles Related to Severe Allergic Reaction (Anaphylactic Shock)
Allergy shots, or immunotherapy, is recommended for severe allergy sufferers. Typically, immunotherapy consists of a three- to five-year course of allergy shots...learn more >>
Patient Comments & Reviews
The eMedicineHealth doctors ask about Severe Allergic Reaction (Anaphylactic Shock):